Acne

GP suspended for prescribing Roaccutane to pregnant teen


A GP has been suspended and reprimanded for prescribing isotretinoin (Roaccutane) to a 17-year old girl who became pregnant and whose fetus developed severe teratogenic defects.

Dr Ashraf Selim, a Sydney GP, said he was mistakenly advised by a pharmacist that he was eligible to prescribe isotretinoin when the drug was requested by the family of an adolescent female who said they could not afford to see a dermatologist for her severe acne.

He admitted to a tribunal that in 2018 he prescribed isotretinoin but did not carry out pregnancy tests or provide contraception to the patient. Dr Selim said he advised the young woman about the risks of birth defects with the drug, and accepted her assurance that she was not sexually active.

The Civil and Administrative Tribunal of NSW heard that he prescribed isotretinoin on two occasions without any referral to a dermatologist or follow up checks.

“[The patient] informed me that she had already tried multiple pharmacological therapies without significant benefit. I suggested that she see a dermatologist, but she informed me that she was unable to afford it,” he said.

“At the time, it was my understanding that isotretinoin had become a Streamlined Authority script and it was no longer required to be prescribed by a dermatologist.”

The tribunal was told that the patient became pregnant several months later and was taking isotretinoin until approximately 14 weeks of pregnancy.

An ultrasound scan at 19 weeks of pregnancy revealed major brain and cardiac defects in the fetus, after which the women underwent a termination of pregnancy.

In a case brought by the Healthcare Complaints Commission (HCC), Dr Selim was found guilty of professional misconduct for his unauthorised prescribing  of a teratogenic drug that was restricted to dermatologists, and also for failures in care relating to lack of provision of pregnancy testing and contraception.

The tribunal also found that he failed to disclose that his patient had been taking isotretinoin when she was referred for an ultrasound test.

He received a reprimand and his medical registration was suspended for three months.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic